Date of this Version
Background: The cyclobenzaprine structure is similar to amitriptyline; however, tricyclic antidepressant (TCA)-like wide complex dysrhythmia has not been reported. Our objective was to determine the incidence of TCA-like effects in cyclobenzaprine overdoses as reported to 6 poison centers for 2 years. We compared the incidence of these effects to amitriptyline overdoses collected during the same period.
Methods: We performed a retrospective review of 2 years of cases as reported to the Texas Poison Center Network. We identified sole ingestions of cyclobenzaprine and of amitriptyline. Cases had a recorded clinical outcome and clinical effect. A trained reviewer used a standard data collection sheet within a secured electronic database. One investigator audited a random sample of charts.
Results: We identified 3974 cases of cyclobenzaprine calls. Of these, we collected 209 cases of acute overdoses without coingestions. There were no deaths. No cases of cyclobenzaprine ingestions were reported to have died or have a wide QRS or ventricular dysrhythmia. Seizures were reported in 2 cases; however, both were unrelated to cyclobenzaprine. Hypotension was reported in 1.4% (3/209) of cases, and a vasopressor was used in one case (0.5%). Patients with an amitriptyline overdose were more likely to have seizure, coma, tachycardia, a wide QRS or ventricular dysrhythmia, and have received sodium bicarbonate or be intubated.
Conclusions: Cyclobenzaprine overdoses were not reported to cause widened QRS, ventricular dysrhythmias, or seizures, and hypotension was rarely reported. Tricyclic antidepressant-related effects occurred more often in our comparison group of amitriptyline overdoses.